medications

Home/medications

Did You Know That Hair Loss Can be a Common Side Effect of Taking Medications?

Medications often have side effects that can make using them seem as troublesome as the problem they treat. A large number of drugs made to handle all sorts of conditions can cause hair loss. This is often a shocking experience and can have a huge impact on how a person lives their life. However, more often than not drug-induced hair loss is reversible. How Drugs can Cause Hair Loss The most common way that drugs cause hair loss is by changing the typical growth cycle of hair on the scalp. In the two to six years anagen phase, the hair grows. During the three-month long telogen phase, the hair rests and near the end hair falls out to be replaced by new growth. Consequently, there are two types of drug-induced hair loss: telogen effluvium and anagen effluvium. Telogen effluvium The most common form of drug-induced hair loss is telogen effluvium and it happens around four months after using the drug. Telogen effluvium makes follicles shift into the resting phase and fall out prematurely. Typically patients with this condition lose from 100 to 150 hairs daily. Anagen effluvium The second type of hair loss is anagen effluvium, which happens, of course, in the anagen phase of the hair cycle, as the hair grows actively. This type of hair loss stops the matrix cells from making new hairs and from going through their regular dividing process. This condition starts within days or weeks of starting the medication. This kind of hair loss happens when people take chemotherapy drugs and it can be severe, resulting in a person losing the hair on their head, eyelashes, eyebrows, and other areas of the body. The amount of hair loss depends [...]

2017-07-11T10:30:22+00:00 By |